Question: I am a podiatrist who has used as "off-label" the heartburn medication Tagamet for the treatment of plantar (foot) warts in children with mixed results. How does it work? I've also found it caused breast enlargement in a few of my young male patients. Can you explain why? - J.S. Roswell, Ga.
Answer: To the surprise of many of my readers, dermatologists and podiatrists have stumbled on to Tagamet (cimetidine) as a painless, alternative treatment for non-genital warts.
Research into how a heartburn drug can get rid of warts has found it increases the activity of specialized white blood cells called "T-lymphocytes" to get them to produce certain substances such as interleukin-2 and gamma interferon that attack the virus that causes warts. By doing so, it has had varying degrees of success in getting a wart to spontaneously disappear.
The most popular off-label dosage of Tagamet for adults is 400mg twice per day and 20-40 mg/kg per day for children. Aldara is a cream rubbed on warts that also stimulates the immune system to attack a wart. Unlike Tagamet, it can cause local skin irritation.
Cryotherapy to freeze a wart is the treatment with the highest success rate, but can be a painful and frightening treatment for children. The curious thing about warts is many of them spontaneously go away within 18 months without any treatment.
Gynecomastia, or enlargement of breast tissue, can occur in some males treated with Tagamet because it has a weak anti-androgenic effect. Blocking male hormones tips the estrogen-testosterone balance to create a slight estrogen excess relative to the male hormones. Fortunately, this effect is reversible when Tagamet is discontinued.
Question: I had an EKG done in 2009 that said I had possible left atrial enlargement. Another EKG done at a different hospital in the same month said I had left atrial abnormality. I saw a cardiologist who did an echocardiogram of my heart and said I did not have left atrial enlargement. I'm completely puzzled! Can you help? - B.C., Chestnut Hill, Pa.
Answer: An EKG uses the electrical activity of the heart to look for things such as the heart's rate, rhythm, any signs of impaired electrical conduction through heart tissue, prior heart attacks, current injury to heart muscle and possible enlargement of one or more chambers of the heart. The two EKGs merely suggested you have an enlargement of the left atrium - the left upper chamber of the heart that receives oxygenated blood from the lungs which is sent to the left ventricle (main pumping chamber) for exit out the aorta and to all the arteries and capillaries of the body. While an EKG can suggest an increased left atrial chamber size, an echocardiogram (heart ultrasound) is needed to confirm an EKG's suspicion. In your case, it was apparently just a false positive EKG report.
While we're on the subject of left atrial enlargement, there are several possible causes for the condition: hypertension; obesity (especially in the setting of obstructive sleep apnea); either an abnormally decreased mitral valve opening (stenosis) or a leaky mitral valve (mitral regurgitation); atrial fibrillation; congestive heart failure; and a thickened heart muscle condition (hypertrophic cardiomyopathy).
Editor's note: In the Dec. 24 column, it incorrectly indicated a cold sore and a canker sore are the same thing. It should have used the word "or" and stated: "… taking the amino acid lysine at the first onset of a cold sore (or a canker sore) can work just as well."
Dr. Mitchell Hecht is a physician specializing in internal medicine. Send questions to him at: "Ask Dr. H," P.O. Box 767787, Atlanta, GA 30076.